The prescription of testosterone replacement therapy has increased dramatically in the last decade, with more and more men aged 40 and older trying to avoid the hormonal effects of aging. However, some researchers warn there may be risks to the treatment. A new study suggests it may increase the risk of serious blood clots.
Testosterone is the hormone that is responsible for masculine growth and development during puberty. Testosterone levels naturally decrease with age.
After the age of 40, many men are diagnosed with hypogonadism, a condition where the body does not produce enough testosterone. As a result, men may experience symptoms similar to that of the female menopause.
Testosterone is commonly prescribed in hypogonadism, as it can improve muscle strength and sex drive. An increasing number of men have been seeking the treatment, with studies showing that the number of testosterone therapy prescriptions in the first decade of this century has nearly tripled.
But there are caveats. In June 2014, the United States Food and Drug Administration (FDA) - in partnership with Health Canada - required that testosterone products carry a warning about the risk of developing blood clots, or venous thromboembolism (VTE).
Assessing the risk of VTE in testosterone treatment
A team of international researchers - led by Carlos Martinez of the Institute for Epidemiology, Statistics and Informatics GmbH in Frankfurt, Germany - decided to investigate the risk of VTE associated with testosterone treatment in men, with a focus particularly on the timing of the risk.
The study - published in The BMJ - collected data from over 2.22 million men registered with the UK Clinical Practice Research Database between January 2001 and May 2013.
Of these, they looked at 19,215 patients with confirmed VTE - including deep venous thrombosis and pulmonary embolism - and 909,530 control participants of the same age.
Researchers identified three main, mutually exclusive exposure groups: current treatment, recent - but not current - treatment, and no treatment in the last 2 years.
Current treatment duration was divided into more or less than 6 months.
Testosterone users have a 63 percent higher risk of VTE
After adjusting for comorbidities and other influencing factors, researchers estimated the rate ratios of VTE in association with current testosterone treatment and compared it with no treatment.
In the first 6 months of testosterone treatment, researchers found a 63 percent increased risk of VTE. This is the equivalent of an additional 10 VTEs above the base rate of 15.8 per 10,000 person years.
This risk decreased significantly after 6 months and after treatment had ceased.
According to the authors, the study highlights the need for further investigation of the temporary increase in the risk of VTE:
"Our study suggests a transient increase in the risk of venous thromboembolism that peaks during the first 3-6 months and declines gradually thereafter. Failure to investigate the timing of venous thromboembolisms in relation to the duration of testosterone use could result in masking of an existing transient association."
The authors highlight, however, that the risks seem to be temporary and very low in absolute terms.
Martinez and team also note the limitations of their research. Due to the observational nature of their investigation, they cannot draw any conclusions on the cause and effect of this association between VTE risk and testosterone treatment.